Alert archive / Colorado / Snow Advisories in 2006

Snow Advisory 5, NWS Pueblo, CO

March 21, 2006Mineral County, Rio Grande County, Saguache County, Colorado

NWS Pueblo, CO issued this snow advisory at Mar 21, 2006, 2:27 PM MST for Mineral County, Rio Grande County, Saguache County, Colorado. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Mar 21, 2006, 2:27 PM MST (21:27 UTC)
Expired
Mar 22, 2006, 9:00 AM MST
In force
19 hr
Issued by
NWS Pueblo, CO

Counties Mineral County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Grand Junction radar (KGJX), 205 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.5 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2006-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2006-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1590 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this snow advisory went out at Mar 21, 3:42 AM MST, 10 hours 45 minutes earlier.

Area forecast discussion, Mar 21, 3:42 AM MST, 10 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
342 AM MST TUE MAR 21 2006

.SHORT TERM...
(TODAY AND TONIGHT)

THIS MORNING...SATELLITE AND OBS ARE SHOWING LOW CLOUDS OVR MUCH OF
EL PASO...PUEBLO...OTERO...WRN CROWLEY...FREMONT...CUSTER AND
PORTIONS OF CHAFFEE COUNTIES.  THE NAM WANTS TO HANG ONTO THE LOW
CLOUDS TODAY OVR MUCH OF THAT AREA...WHILE THE MM5 SHOWS THEM
DECREASING FROM W TO E TODAY.  WL PROBABLY SEE SOME DECREASE IN THE
CLOUDS IN WRN PORTIONS THAT CURRENTLY HAVE THE LOW CLOUDS. TEMPS
TODAY ARE A BIT CHALLENGING WITH THE SNOW COVER. CURRENT MAX TEMPS
LOOK FAIRLY GOOD...WL MAKE JUST A FEW MINOR ADJUSTMENTS.

MAIN CONCERN IS SNOW AMOUNTS...MAINLY OVR THE SW MTS. NEXT UPR TROF
TO AFFECT THE AREA IS CURRENTLY ALONG THE CENTRAL CA COAST. THE UPR
LOW IS THEN FORECAST TO BE CENTERED OVR EXTREME SRN NV/NW AZ BY 00Z
WED...AND BY 12Z WED SHOULD BE ALONG THE CENTRAL BORDER AREA OF AZ
AND NM.  THE SW FLOW AHEAD OF THIS SYSTEM WL BRING AN INCREASE IN
MSTR TO THE SW MTS BY AFTERNOON. WL JUST GO WITH SOME SCT POPS OVR
WRN AREA IN THE MORNING HOURS. AS THE MSTR STARTS TO INCREASE THIS
AFTERNOON...AND BETTER DYNAMICS IN THE AFTERNOON...WL INCREASE THE
POPS. FOR THE AFTERNOON HOURS...THE MSTR SPREADS EWRD...SO WL KEEP
POPS OVR SAN LUIS VALLEY...ERN MTS AND ADJACENT AREAS. ACCUMULATIONS
SHOULD BE ON THE LIGHT SIDE THIS AFTERNOON.  TONIGHT AS THE BETTER
UPR LIFT MOVES ACRS THE AREA...AND THE MSTR LAYER GETS DEEPER...AND
WITH THE FAVORABLE OROGRAPHIC FLOW...THE SW MTS SHOULD SEE THE SNOW
PICK UP WITH A BETTER POTENTIAL FOR ACCUMULATION.  WL ISSUE AN
ADVISORY FOR ZONE 68...STARTING AT 18Z TODAY AND CONTINUING THRU 16Z
WED. WL ALSO INCREASE THE POPS OVR THE CNTRL MTS...THE SAN LUIS
VALLEY AND THE SANGRE DE CRISTO MTS...AND WL HAVE SOME LIGHT
ACCUMULATIONS IN THE FORECAST.

.LONG TERM...
(WEDNESDAY THROUGH TUESDAY)

WINTER-LIKE CONDITIONS SHOULD LAST FOR ANOTHER COUPLE DAYS...THEN SPRING
ARRIVES IN TIME FOR THE WEEKEND.

MODELS ARE IN REASONABLE AGREEMENT WITH STRENGTH...POSITION...AND TRACK
OF WED SYSTEM. UPPER LOW OF ABOUT 550 DM SHOULD TRACK THROUGH
CENTRAL NM WED MORNING...THEN HEAD INTO THE TX PANHANDLE AND OK BY EVENING.
WITH TROUGH PASSAGE MODERATE SNOWS SHOULD COME TO AN END WED
MORNING OVER THE SW MTS...BUT COULD SEE AN ADDITIONAL FEW INCHES
OVER THE FAVORED LOCATIONS. PRECIP FOCUS THEN SHIFTS TO THE E
PLAINS DURING THE DAY. INHERITED POPS LOOK ON TARGET SO MADE ONLY
MINOR TWEAKS TO THE POP FCST FOR WED. MOISTURE IS TOO LIMITED AND
LOW-LVL WINDS TOO LIGHT TO JUSTIFY HIGH CHANCE OR LIKELY AT THIS
POINT FOR THE I-25 CORRIDOR. BEST CHANCE FOR SOME LIGHT SNOW
ACCUMULATIONS SHOULD BE OVER THE PLMR DVD AND RATON...AND PERHAPS
THE FAR ESTRN COUNTIES AS THE LOW MOVES INTO TX-OK. GOOD CLOUD COVERAGE
AND MODERATELY COLD TEMPS ALOFT SHOULD HOLD TEMPS DOWN OVER THE
PLAINS. ATMOSPHERE LOOKS TOO STABLE FOR ANY CHANCE OF CONVECTION WORTH
MENTIONING...PARTICULARLY WITH THE LOW AND JET THAT FAR TO THE SOUTH.

WED EVENING NW FLOW WILL ARRIVE IN ADVANCE OF A BUILDING SHORT
WAVE RIDGE. KEPT SLIGHT CHANCE POPS GOING THROUGH MIDNIGHT...A
LITTLE LATER OVER THE FAR ESTRN COUNTIES. GFS INSISTS ON TOKEN
PARAMETERIZED QPF OVER THE MTS THROUGH THU NITE THANKS TO A
RESPECTABLE EASTERLY PRESSURE GRADIENT...BUT WITH MOISTURE IN SHORT
SUPPLY BELIEVE THIS IS OVERDONE SO KEPT POPS AT ZERO. DRY AND
WARMING TREND SHOULD LAST THROUGH THE FIRST HALF OF THE WEEKEND.

NEXT SYSTEM HITS THE CONT DVD SAT NITE AND SPREADS MORE PRECIP
OVER THE MTS ON SUNDAY. GFS IS STRONGER THAN ECMWF FOR THIS EVENT
BUT NEITHER MODEL SOLUTION IS VERY IMPRESSIVE...WITH THE LOW
TRACKING NORTH OF CO. TEMPS AND POPS HEAD MORE TOWARD CLIMO IN THE
EXTENDED AS A BROAD FLAT RIDGE DEVELOPS OVER THE WESTERN STATES. ROSE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
SNOW AND BLOWING SNOW ADVISORY FROM 11 AM THIS MORNING TO 9 AM
MST WEDNESDAY FOR COZ068.

&&

28/44
Hazardous weather outlook, Mar 21, 6:32 AM MST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
632 AM MST TUE MAR 21 2006

COZ058>089-093>099-221345-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
632 AM MST TUE MAR 21 2006

...SNOW AND BLOWING SNOW ADVISORY IN EFFECT FROM 11 AM TODAY UNTIL
9AM WEDNESDAY FOR THE EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FEET...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL INCREASE OVER THE CENTRAL AND SOUTHWEST MOUNTAINS TODAY
AND WILL THEN CONTINUE TONIGHT...SPREADING EASTWARD TO THE SANGRE DE
CRISTO MOUNTAINS AND PIKES PEAK. THE EASTERN SAN JUAN MOUNTAINS
WILL SEE THE HIGHEST SNOW AMOUNTS...WITH 5 TO 9 INCHES EXPECTED BY
MIDMORNING WEDNESDAY. THE CENTRAL MOUNTAINS AND THE SANGRE DE
CRISTO MOUNTAINS WILL GENERALLY SEE 2 TO 4 INCHES. THE SAN LUIS
VALLEY...THE UPPER ARKANSAS RIVER VALLEY AND PIKES PEAK AND TELLER
COUNTY WILL LIKELY SEE 1 TO 3 INCHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW WILL GRADUALLY END OVER THE CONTINENTAL DIVIDE ON WEDNESDAY.
LIGHT ADDITIONAL ACCUMULATIONS...GENERALLY LESS THAN 2
INCHES...ARE POSSIBLE BY WEDNESDAY EVENING. AS THE STORM MOVES
EASTWARD SCATTERED SNOW SHOWERS ARE EXPECTED TO SPREAD 0VER THE
EASTERN PLAINS. THE WET MOUNTAINS AND RATON MESA COULD SEE 1 TO 3
INCHES OF SNOW ACCUMULATION.

SNOW WILL RETURN TO THE CENTRAL MOUNTAINS LATE SATURDAY AS ANOTHER
STORM MOVES THROUGH THE NORTHERN ROCKIES. ACCUMULATING SNOW WILL
BE POSSIBLE THROUGH MONDAY OVER THE SAWATCH...MOSQUITO...LA GARITA
RANGES.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY TODAY AND TONIGHT IN THE CENTRAL AND SOUTHWEST MOUNTAINS...AND
TONIGHT FOR THE EASTERN MOUNTAINS...THE SAN LUIS VALLEY AND THE
UPPER ARKANSAS RIVER VALLEY.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 4:12 AM MSTSnow and Blowing Snow AdvisoryPUBConejos, Mineral, Rio Grande10 hr
Mar 21, 2:27 PM MSTWinter Storm WarningPUBConejos, Mineral, Rio Grande19 hr

Nearby

Snow Advisories in Colorado, 2006Every snow advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.